We know you are getting tired of reading about fluoroquinolone – FQ antibiotic side effects. We are getting exasperated writing about this topic. There is a likely new adverse reaction to add to the list: heart valve damage. The Journal of the American College of Cardiology (Sept. 2019) reported that drugs like levofloxacin (Levaquin) and ciprofloxacin (Cipro) are associated with an “increased the risk of aortic and mitral regurgitation.” As far as we can tell, the FDA has not yet required drug companies to include this serious side effect in its list of adverse reactions. As a result, many physicians and patients may not consider heart valve damage as this patient did.
Heart Valve Damage and Levofloxacin:
Q. I had repeated sinus infections many years ago and was given many rounds of the antibiotic Levaquin to treat them. I now have heart valve regurgitation. Could the Levaquin have contributed to this?
We thought I was allergic to penicillin. When the doctor finally tested me, I found out I’m not allergic to it after all. As recently as a couple of years ago, my internist was still trying to give me Levaquin and I refused. She acted like it was my only option.
Can an FQ Antibiotic Cause Serious Harm?
A. There may be situations in which levofloxacin or another fluoroquinolone antibiotic might be the best or only treatment, but we suspect they are relatively rare. The FDA tells doctors to only prescribe such drugs when “no alternative treatment options” are available.
A study now reveals a connection between FQ drugs like ciprofloxacin (Cipro) and levofloxacin and heart valve damage (JACC, Sept. 2019). Other serious adverse reactions include aortic aneurysms and dissections, tendon rupture, confusion, hallucinations, seizures and retinal detachment.
The FQ Antibiotic-Connective Tissue Connection:
What do tendons, heart valves and large arteries all have in common? Connective tissue or cartilage. Here is what the authors writing in JACC offer up as a mechanism underlying some serious complications associated with FQ antibiotics:
“Mechanistically, FQs are known to damage connective tissue by inducing oxidative stress within the tendon cells , reducing collagen production, and stimulating the activity of metalloproteinases, all of which may lead to reduction in the integrity of the extracellular matrix. FQs can damage type I and III collagen that is present in the Achilles tendons, aorta, and aortic valves.”
We recognize that is pretty technical doctorspeak. The bottom line seems to be that drugs like levofloxacin and ciprofloxacin interfere with the integrity of collagen. Think for a moment about how much pressure the aorta is under. It is, after all, the main artery out of the heart. If it degrades or “dissects,” there is a potential for massive bleeding.
Think about the number of times a heart valve must open and close. We’re talking big numbers. If the collagen matrix is compromised it could lead to heart valve damage. This in turn could result in aortic or mitral valve “regurgitation.”
When the aortic heart valve cannot close firmly blood leaks back into the ventricle. People with this condition cannot pump blood efficiently throughout the body. Symptoms may include fluid buildup in feet and ankles, shortness of breath on climbing stairs or exercising, chest tightness and fatigue.
Do Doctors Know About FQ Antibiotic Heart Valve Damage?
We suspect that most primary care physicians and many cardiologists are unfamiliar with this potential problem. That’s because the FDA has not yet put it in the prescribing information. We asked the FDA executive in charge of such matters, Dr. Gerald Dal Pan, if he has seen the latest research on heart valve damage linked to FQ antibiotics. Our question: “Any action planned”? So far we have not heard back.
If doctors are unaware of this association they may not make the connection. That means patients are going to have to figure this out for themselves.
Reports from Readers:
Cari received an FQ antibiotic. Here is what happened to her:
“I now have moderately leaky mitral and aortic valves. I have had a broken foot. I could actually feel the tendon rupture before I fell down and broke my foot.”
Marcia reports that she too has heart valve damage:
“I developed a leaky heart valve and weakened leg muscles after taking Levaquin. Even though I exercise daily the leg strength has not returned and stairs are a problem. Now I wonder if my aorta will shred?”
Erica has received an FQ antibiotic over the years:
“I have permanent nerve and tendon damage from several doses of ciprofloxacin and Levaquin given to me for traveler’s diarrhea, ear, sinus and urinary tract infections over the years. The damage was cumulative. I didn’t connect the dots until it was too late.
“At first doctors didn’t believe that antibiotics could cause such complications. Now they know. Recently I was diagnosed with Mitral Valve Prolapse. I wouldn’t be surprised if it were also caused by fluoroquinolones. My weight, diet, exercise and lifestyle are and always have been very healthy. Mine is definitely a case of living with rather than healing from fluoroquinolone damage.”
Share your own FQ antibiotic story in the comment section below. Here is a link to another article we have written on this topic.